Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 1983, Volume 51, Issue 6

Independence of Allocative Efficiency from Distribution in the Theory of Public Goods<1753:IOAEFD>2.0.CO;2-L
p. 1753-1766

Richard C. Cornes, Theodore C. Bergstrom

When is the Pareto optimal amount of public goods independent of income distribution? Subject to certain simple regularity conditions, the answer is "when preferences of each individual i can be represented by a utility function of the form U"i(X"i, Y) = A(Y) X"i + B"i(Y) where X"i is the amount of the (one)private good consumed by i and Y is the vector of public goods." Besides proving necessity and sufficiency conditions for utility to be of this special form, we show implications of this form for Lindahl equilibrium, majority voting, and the Groves--Clarke mechanism for preference revelation.

Log In To View Full Content